Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 218, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 1, 2002, 8:14 PM CDT for Jones County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2002, 8:14 PM CDT (01:14 UTC)
- Expired
- Jul 1, 2002, 8:55 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:30 PM CDT | Thunderstorm Wind | Countywide, MS | Several trees were blown down across the county between 19:10 and 19:45. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2836 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WUUS54 KJAN 020114 SVRJAN MSC067-020155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 812 PM CDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 855 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS OVER THE EASTERN HALF OF JONES COUNTY...MOVING WEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR SANDERSVILLE AT 825 PM CDT BE NEAR LAUREL AT 820 PM CDT BE NEAR ELLISVILLE AT 855 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3144 8893 3183 8893 3180 8940 3145 8939
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:17 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 1, 3:17 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT MON JUL 1 2002 FORECAST PROBLEM THIS PACKAGE... SHOWER AND THUNDERSTORM CHANCES 1200 UTC SUBJECTIVE ANALYSES SHOW A PERSISTENT UPPER-ATMOSPHERIC SHEAR AXIS REMAINING DRAPED NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. WHILE THIS FEATURE CONTINUES TO BE EVIDENT ON THE AVN...IM HAVING A TOUGH TIME FINDING IT ON THE ETA/MESO-ETA. MEANWHILE...THE MESO-ETA CONTINUES HAVING A SUPERIOR INITIALIZATION OF MOISTURE PARAMETERS. SO...ILL LEAN MORE TOWARD THE AVNS VIEW OF THE WORLD...WITH A SPLASH AND DASH OF MESO-ETA FOR MOISTURE. IN THE VERY NEAR TERM...ILL BASE FIRST PERIOD WORDING ON RADAR TRENDS. BUT IN GENERAL...SCATTERED COVERAGE SHOULD SUFFICE OVER ALL BUT THE NORTHEAST THIS EVENING. A WEAK SURFACE TROUGH WILL DEVELOP ACROSS THE FORECAST AREA TUESDAY...AND REMAIN NEARLY STATIONARY THROUGH THURSDAY. THIS...IN COMBINATION WITH THE PERSISTENT UPPER-LEVEL SHEAR AXIS...WOULD TEND TO ALLOW A GREATER THAN NORMAL COVERAGE OF AFTERNOON AND EVENING SHOWERS AND STORMS TO BE SEEN...ESPECIALLY GIVEN PLENTY OF SOLAR INSOLATION AND A FOCUSING MECHANISM. THE ONE CAVEAT IS MID-TROPOSPHERIC LAPSE RATES. 500 MB TEMPERATURES ARE FORECAST TO WARM FROM THIS MORNINGS UPPER-AIR OBSERVATIONS BY TUESDAY AFTERNOON. KNOWING THIS...ID EXPECT MOST OF THE SHOWER AND THUNDERSTORM DEVELOPMENT TO OCCUR IN VICINITY OF THE TROUGH/SHEAR AXIS OVER THE NEXT FEW DAYS. ONLY A SLIGHT CHANGE WILL BE MADE WITH DAYS 4 THROUGH 7. THE AVN EXTENDED CONTINUES TO BE THE STRONGEST WITH THE RIDGING THIS WEEKEND WHEN COMPARED TO THE CANADIAN AND ENSEMBLE. THE MODELS CONTINUE TO KEEP A WEAK SURFACE TROUGH STRETCHED WEST-EAST ACROSS THE FORECAST AREA THROUGH THE WEEKEND. THE NEW FEATURE (AS INDICATED BY THE AVN EXTENDED AND CANADIAN) THIS FORECAST CYCLE IS A WEAK SURFACE LOW WHICH DEVELOPS UNDER A WEAKNESS IN THE UPPER RIDGE...PROBABLY SOUTH OF EVERGREEN ALABAMA FRIDAY. THE END RESULT IS THE SAME...ITS PROGGED TO WEAKEN AS IT RETROGRADES INTO SOUTH LOUISIANA NEXT WEEKEND. GIVEN THIS AND THE SURFACE TROUGH...IM PLANNING ON BUMPING RAIN CHANCES BACK INTO CHANCE CATEGORY FOR THE WEEKEND. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 71 91 72 91 / 30 40 30 40 MEI 71 91 72 90 / 30 40 30 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Jul 1, 2:33 PM CDT, 5 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 233 PM CDT MON JUL 01 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI...THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED. INSTABILITY AND DAYTIME HEATING WILL LEAD TO CONTINUED SCATTERED THUNDERSTORMS DEVELOPMENT THIS AFTERNOON...WITH THE ACTIVITY CONTINUING INTO THE EVENING. HEAVY RAIN...DANGEROUS LIGHTNING AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE. THE ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 1, 6:11 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT MON JUL 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3NW LUMBERTON MS WIND DAMAGE
07/01/02 LAMAR LAMAR DISPATCH REPORTED
TREES DOWN 3 NORTHWEST OF
LUMBERTON ALONG HIGHWAY
13.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:33 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 32 min |
| Jul 1, 9:06 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 29 min |
| Jul 1, 9:22 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 28 min |
| Jul 1, 10:20 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 40 min |
| Jul 1, 11:05 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 40 min |
| Jul 1, 11:08 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 37 min |
| Jul 2, 5:34 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| Jul 2, 5:49 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 31 min |
| Jul 2, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 46 min |
| Jul 2, 6:54 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.